Thunderstorm Wind, Douglas
- When
- August 21, 6:05 PM CST
- Where
- Douglas County, 1 mi NW of Lone Star
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -95.367
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 21, 2:19 PM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 319 PM CDT THU AUG 21 2003 SHORT TERM CONCERNS ARE DEVELOPMENT OF STORMS ALONG FRONTAL BOUNDARY GENERALLY ALONG I70 SOUTH...THEN WHEN TO END PRECIP CHANCES EAST CENTRAL TONIGHT. LONGER TERM CONCERNS THEN SHIFT TO TEMPERATURE TRENDS THEN RAIN CHANCES AGAIN TUESDAY OR WEDNESDAY OF NEXT WEEK. CONVERGENCE ALONG FRONTAL BOUNDARY FROM NEAR ABILENE TO THE TOPEKA VICINITY. NOT MUCH IN THE WAY OF UPPER SUPPORT AND CU BEING SLOW TO DEVELOP. LAPS SOUNDINGS SHOWING CAPPING REQUIRING TEMPS OVER 103 DEGREES WHICH SEVERAL SITES HAVE EXCEEDED. WILL GO WITH 30 POPS FOR NOW OVER EAST CENTRAL BORDER BY A TIER OF 20 PERCENTS ALONG AND SOUTH OF I70. WILL MENTION SOME POSSIBLY SEVERE WITH DAMAGING WIND MAIN CONCERNS GIVEN SOUNDING PROFILE. WOULD THINK CONVECTION WOULD DIMINISH AFTER SUNSET BUT MODELS SHOWING SOME OVERRUNNING POTENTIAL CONTINUING OVER THE EAST CENTRAL MUCH OF THE NIGHT. LOWS FROM MIDDLE 60S NORTH CENTRAL TO AROUND 70 EAST CENTRAL. ON FRIDAY...GIVEN UPSTREAM TEMPERATURE TRENDS...WILL GO CLOSER TO MAV GUIDANCE WITH HIGHS LOWER TO MIDDLE 90S...THE FIRST TIME IN ABOUT 6 DAYS HIGHS OVER THE AREA LESS THAN 100 DEGREES. COOLEST OVERNIGHT READINGS IN AWHILE LOOKS ON TAP FOR SATURDAY MORNING WITH LOWS MAINLY IN THE MIDDLE 60S. SATURDAY AND SUNDAY...UPPER RIDGE BUILDS ACROSS THE AREA. AT THIS TIME FAVORING HIGHS BACK INTO THE MID TO UPPER 90S...LOWS AROUND 70. RIDGE IN PLACE OVER THE CWA ON SUNDAY...MODELS START TO BREAK DOWN INTO MORE ZONAL FLOW BY MONDAY WITH MAIN ENERGY STAYING FURTHER TO THE NORTH. GIVEN THE UPPER FLOW PATTERN...THINKING LATEST GFS DROPPING FRONT TOO FAR SOUTH. LATER PERIODS OF ECMWF SLOWER WITH BOUNDARY AND KEEPING H850 MB TEMPS CORRESPONDING WARMER. ECMWF H850 MB WINDS BRIEFLY TURN TO NORTH TUESDAY 12Z BUT THEN BACK TO THE SOUTH. NCEP RAISED MEX NUMBERS SOME AND WILL GO 3 TO 4 DEGREES ABOVE THEIR TREND AND IN LINE WITH SURROUNDING WSOS FOR HIGHS. AFTER MAINLY THE UPPER 90S MONDAY...WILL TRIM HIGHS BACK INTO THE LOWER TO MID 90S TUESDAY AND MAINLY MID 90S WEDNESDAY AND THURSDAY. LOWS GENERALLY IN THE UPPER 60S. KEEPING FORECAST DRY FOR NOW UNTIL BETTER CONTINUITY AND TIMING ON FRONTAL POSITION. .TOP...NONE FRANTZ
KSZ008>012-020>024-026-034>040-054>056-058-059-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 446 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF A HOLTON TO ABILENE LINE DURING THE EVENING HOURS...WITH BETTER CHANCES ALONG AND SOUTHEAST OF INTERSTATE 35. DAMAGING WINDS WILL BE THE MAIN THREAT ALONG WITH POSSIBLY SOME LARGE HAIL. THE SEVERE THUNDERSTORM THREAT SHOULD END AROUND OR SHORTLY AFTER SUNSET. A SMALL CHANCE FOR THUNDERSTORMS WILL REMAIN OVER PORTIONS OF EAST CENTRAL KANSAS AFTER MIDNIGHT. OUTSIDE OF THE THUNDERSTORM AREAS...DANGEROUS HEAT INDICES OF AROUND 105 TO 112 DEGREES WILL CONTINUE FOR MUCH OF THE AREA INTO THE MID EVENING HOURS. THE EXCEPTIONS WILL BE OVER PORTIONS OF NORTH CENTRAL AND THE FAR NORTHERN COUNTIES OF NORTHEAST KANSAS. NECESSARY PRECAUTIONS SHOULD BE OBSERVED TO AVOID HEAT EXHAUSTION OR HEAT STROKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING FOR MUCH OF EAST CENTRAL KANSAS AND A PORTION OF NORTHEAST KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369374, 5369375, 5369376.